Minnesota, 2007

Flooding in Minnesota, June 2 to 12, 2007

June 2 to 12, 2007 · NWS FGF · 2 events in 2 counties and zones

Rainfall was persistent across southeast North Dakota and portions of west central Minnesota throughout the month of May. 44 inches at Rothsay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Rainfall was persistent across southeast North Dakota and portions of west central Minnesota throughout the month of May. NWS Cooperative Observers reported May totals of 7.52 inches at Wahpeton/Breckenridge and 7.44 inches at Rothsay. These values were over 200 percent of normal. From June 1st into the 2nd, a nearly stacked low pressure system tracked across South Dakota into southwest Minnesota. Showers and thunderstorms pivoted around the low as it tracked to the east, bringing substantial rainfall amounts to extreme southeast North Dakota and portions of west central Minnesota. Rainfall totals from these two days amounted to 4.73 inches at Wahpeton/Breckenridge and 1.97 inches at Rothsay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 3:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 3:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SAT JUN 2 2007

.SHORT TERM...
CUTOFF LOW OVER SD WILL SLOWLY OPEN UP AND MOVE EAST. UPPER LEVEL
FLOW BECOMES NORTHWEST AS RIDGE BUILDING WILL OCCUR OVER WESTERN
NORTH AMERICA. UPPER LEVEL DISTURBANCES WILL ROTATE AROUND UPPER
LOW. WATER VAPOR LOOP SHOWS SHORT WAVES OVER CENTRAL MN AND NORTHERN
NEB. 700 HPA THETA-E SHOWS WRAP AROUND OVER SOUTHEAST ZONES TODAY.
OLD 700 HPA THETA -E RIDGE OVER SOUTHERN CANADA WILL ALSO MOVE INTO
THE NORTHWEST ZONES THIS AFTERNOON AND TONIGHT.
AREA RADARS SHOWING PRECIPITATION DEVELOPING OVER CENTRAL MN WITH
DEVELOPING DEFORMATION ZONE.

.LONG TERM...
TEMPS TWEAKED.

&&

.AVIATION...
VFR CIGS WERE ACROSS THE AREA. MVRF CIGS AND SOME IFR CIGS OVER
CENTRAL AND SOUTHERN MN IS EXPECTED TO MOVE SLOWLY NORTH INTO THE
SOUTH AND SOUTHEAST ZONES TODAY AS WRAP AROUND PRECIPITATION BECOMES
ESTABLISHED IN THE SOUTHERN ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Jun 2, 6:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUN 2 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUN 2 2007

...MORE RAIN WILL FALL OVER THE SOUTHERN RED RIVER VALLEY TODAY...
...CHANCE OF SEVERE WEATHER FOR WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODEST AMOUNT OF RAIN WILL OVER WEST CENTRAL MINNESOTA OR SOUTH
OF A LINE FROM MOORHEAD TO PARK RAPIDS MINNESOTA. AN INCH TO AN
INCH AND A HALF OF RAIN WILL BE POSSIBLE.

RAIN WILL WRAP AROUND AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
SOUTHEAST SOUTH DAKOTA. THE LOW PRESSURE SYSTEM WILL MOVE INTO
WISCONSIN BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY. THE
THUNDERSTORMS WILL BE MOST LIKELY IN THE SOUTHERN HALF OF THE RED
RIVER VALLEY OR ROUGHLY SOUTH OF A LINE FROM COOPERSTOWN NORTH
DAKOTA TO BEMIDJI MINNESOTA. THE STORM WILL MOST LIKELY PRODUCE
LARGE HAIL.

MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY. AN
UPPER LEVEL DISTURBANCE WILL MOVE INTO THE NORTHERN PLAINS ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wilkin

When
June 2, 9:00 AM CST to June 12, 9:00 AM CST
Where
Wilkin County, Breckenridge to Nashua
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.270, -96.580

In Wahpeton/Breckenridge, an estimate 20 to 40 homes had basement flooding or sewer backup. The Wilkin County Emergency Manager estimated at least one road in every township had washed out. On the Red River at Wahpeton/Breckenridge, which was showing a level of about 9.3 feet on the morning of the 1st, the river stage shot up to around 15.6 feet by late in the afternoon of the 3rd (a jump of over 6 feet in about 2 days). Again, the 15.6 river peak would qualify as a top ten historical crest. On the Rabbit River at Campbell, which was showing a level of about 5 feet on the evening of the 1st, the river jumped to around 17.9 feet by the morning of the 3rd (a rise of about 13 feet in a day and a half).

Flood, Grant

When
June 2, 1:00 PM CST to June 9, 9:00 AM CST
Where
Grant County, Wendell to Norcross
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.030, -96.100

Many rural roads were flooded by the heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36907, 36922.